The drugs we should be dropping instead of that ice bucket

Urgent warning: Could these common meds be causing ALS?

Despite all the fun Facebook videos and the $100 million raised, there’s something about amyotrophic lateral sclerosis (more commonly known as ALS, or Lou Gehrig’s disease) that you haven’t heard.

And that you won’t be hearing from the ALS Association.

Because there’s a widely prescribed drug that appears to have a very sinister connection to this terrible disease.

Something that goes way beyond all the muscle pain and weakness that this drug is known to cause.

So if you’re taking a statin, like Lipitor, there are some facts you need to hear now.

Facts that Big Pharma has tried to silence.

For years the FDA has been trying to write off all the side effects of statins. It says that the “benefit” of taking these drugs outweighs them all.

But there’s one possible side effect that can’t be simply dismissed.

Statin drugs might be triggering ALS, or a condition that strongly resembles it, in some people who take them.

Even Pfizer, which makes Lipitor, noticed a “signal” in the number of cases of ALS in people taking the drug.

Then it said that after looking at all the data, there was no connection.

But not everyone has reached the same conclusion.

Dr. Ralph Edwards looked at the data, too. He used to work as director of the World Health Organization’s Drug Monitoring Center, where his job was to examine adverse events, looking for any “signal” that connected side effects with drugs.

And what he found was an alarming number of people who had either ALS or something very similar — and who were taking statins.

He said at the time that “If this is true, this is a very important finding…a cause and effect relationship.” One that “needs working out as fast as possible.”

Dr. Edwards didn’t sound the alarm right away. He said that he didn’t want to scare people.

But then there was some news from an American doctor about a similar link between ALS and statins. And a friend of his came down with peripheral neuropathy, another type of nerve disease, after taking the drug.

So Dr. Edwards continued his research. And he discovered what he thought might be the connection.

If you’ve ever read the warnings on a bottle of one of these drugs, you know that it lists muscle pain and weakness as a side effect. The drug is also associated with peripheral neuropathy. That, he thought, might be the link to how statins trigger ALS.

And finally, when he read about a study that told how in some rare cases, ALS symptoms could by stopped — even reversed — he knew he had to speak out.

But the two big publications he sent his paper to both rejected it. Finally, it was published in a small journal in New Zealand.

“Suppose you started to get symptoms and your doctor said, ‘Now you have two years to live,’ ” Dr. Edwards said. “Wouldn’t you want to know that there’s some possibility that the disease is linked to the drug, so you could stop taking the drug?”

Now don’t try to tell any of this to the ALS Association. They would probably just throw a bucket of cold water on it.

Because some of its “partners” are some of the worlds’ biggest drug companies.

And that includes Pfizer, which brought us Lipitor.

This ALS statin link should have been the final straw that halted the widespread use of this drug once and for all.

But instead, just this year millions more “qualified” for a statin Rx.

And that could change ALS from a “rare” disease into a very common one.

Sources:
“A risk in cholesterol drugs is detected, but is it real?” Avery Johnson, The Wall Street Journal, online.wsj.com